When your doctor hands you a prescription, do you ask about the exit strategy? Most people don’t, but perhaps you should. Some drugs are very difficult to quit once you have been taking them for a while. And we’re not talking about narcotics.
It may come as a surprise that some popular heartburn medications fall into this category. Both prescription medicines such as esomeprazole (Nexium) and rabeprazole (Aciphex) and over-the-counter products such as lansoprazole (Prevacid) and omeprazole (Prilosec) are widely used for digestive troubles. But getting off one of these proton-pump inhibitor (PPI) meds can sometimes be a challenge.
Danish researchers uncovered this difficulty when they put healthy volunteers with no heartburn symptoms on either Nexium or a placebo for eight weeks. At that point, both groups were given a placebo, although they did not know it. Those who had been taking Nexium suffered from serious heartburn for several weeks, and the investigators concluded that “PPI therapy for eight weeks induces acid-related symptoms in healthy volunteers after withdrawal” (Gastroenterology, July 2009).
Many doctors think that these drugs are so safe, they can be taken indefinitely without consequences. But evidence of harm has been growing. Scientists have found that people taking PPIs are more likely to come down with intestinal infections such as C. difficile or lung infections leading to pneumonia.
Without stomach acid, some nutrients are not well absorbed. A lack of calcium, iron, magnesium or vitamin B-12 could have negative consequences for health. The most recent finding is that long-term PPI use may reduce blood-vessel flexibility because they reduce the body’s production of nitric oxide (Circulation online, July 3, 2013).
People’s Pharmacy readers have offered helpful suggestions on gradually reducing the dose of such drugs by emptying the capsules a bit at a time. In addition, some drank water with a tablespoon of apple-cider vinegar or raw cabbage juice. Others sipped herbal teas containing ginger, cinnamon and persimmon. Chewing sugarless gum may help ease symptoms because saliva is a natural buffer.
Q: I read that taking statins might increase the risk of cataracts. When I ran this warning by my ophthalmologist yesterday, she said I should not stop taking my statin because the procedure for removing cataracts is simple.
Answer: When Mevacor (lovastatin), the first statin-type cholesterol-lowering drug, was being developed, animal studies suggested that cataracts might be a side effect. This possible complication of statins remained controversial for decades.
In 2010, a British study showed that statins increased the risk of cataracts. This risk returned to normal within a year of stopping the statin (BMJ online, May 21, 2010). A new study shows that cataracts are more common in statin users than nonusers (JAMA Ophthalmology online, Sept. 19, 2013). Although your doctor is right that cataract surgery is considered routine, there can be complications.
For someone who has had a heart attack, stent or a clear diagnosis of heart disease, statins can be worthwhile. For otherwise-healthy people, though, benefits and risks should be carefully weighed.
Q: I have heard that cocoa can be good for the brain. I’d like to drink it, and I wonder if there is a cocoa that is especially recommended. Quality differs among companies, so how would I find a good-quality cocoa?
Answer: A review of research on cocoa compounds concluded that they may reduce the risk of developing dementia and lower the likelihood of stroke (British Journal of Clinical Pharmacology, March 2013). To get these healthful chemicals called flavonoids, however, you need a cocoa that has been handled appropriately right from the harvest.
Unfortunately, most cocoa companies do not list flavonoid content on their packaging. One that does is Mars Botanical, a firm that has sponsored chocolate research. Mars has a cocoa product called CocoaVia that contains 250 milligrams of cocoa flavonoids. That is one way to be confident that the cocoa you are drinking is providing the appropriate support. If you prefer pills, CocoaVia flavonoids also are available in capsules.
If that is too pricey or too difficult, look for a high-quality cocoa that is not Dutch-processed (aka alkali-processed), because the alkali can damage flavonoids.
Q: I took oxybutynin for urinary incontinence several years ago. The mental fuzziness was awful. A friend also taking this drug had similar symptoms but attributed them to aging. I wish there were a safer treatment for incontinence.
Answer: Drugs for overactive-bladder symptoms such as oxybutynin or tolterodine are classified as anticholinergic medicines. That means they affect the brain chemical acetylcholine. Blocking this neurochemical can lead to symptoms such as confusion, dry mouth, dizziness, constipation, drowsiness, blurred vision or even hallucinations.
One reader expressed her opinion: “I would certainly rather wet my pants every single day than to have mental fuzziness and brain fog.” A new over-the-counter patch containing oxybutynin (Oxytrol) may be somewhat less likely to cause such symptoms.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them via their website: www.PeoplesPharmacy.com.